MAUDE Adverse Event Report: Brainlab SE Spine & Trauma 3D Navigation; Orthopedic Stereotaxic Instrument

Brainlab SE Spine & Trauma 3D Navigation; Orthopedic Stereotaxic Instrument
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar spine for a fusion of vertebrae l2-l3 and l3-l4, due to degeneration of l2-l3 and l3-l4, with intended placement of 6 screws bilateral for fixation (at l2, l3 and l4), was performed with the aid of the display by the brainlab navigation software spine & trauma 3d navigation 1.5.From an intra-operative c-arm scan, the surgeon discovered that of 3 of the 6 screws placed with brainlab navigation involved deviated from their intended positions (at left l2, l3 and l4, all 10mm too cranial).The k-wires and screws were corrected to their intended positions with navigation at the very same surgery.According to the hospital (treating clinician): non-removal of the screws placed in a different location than intended with brainlab navigation involved would potentially have led to a resulting critical/serious harm to the patient (for e.G.Permanent damage/impairment), because of affecting the nerves at l2 and l3.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.Although there was a direct risk of critical harm to the patient (for e.G.Permanent damage/impairment), because of the deviating placements affecting the nerves at l2 and l3 and an increased risk to the intervertebral discs at l2 and l3, there was no actual/permanent harm or negative effect to the patient reported there was also no other harm or negative effect to the patient reported due to the prolonged anesthesia of 45 min.There were further no other remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and screws were placed in the patient's spine in a different path and position than intended/desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of 3 of the 6 k- wires and spine screws placed with brainlab navigation involved was detected by the surgeon before finalizing the surgery, and both, k-wires and the screws, were corrected to their intended positions with navigation at the very same surgery.Although there was no actual/permanent harm resulting, there was a direct risk of critical harm to the patient (for e.G.Permanent damage/impairment), because of the deviating placements affecting the nerves at l2 and l3 and an increased risk to the intervertebral discs at l2 and l3 and non-removal of the screws placed in a different location than intended with brainlab navigation involved would potentially have led to a resulting critical/serious harm to the patient (for e.G.Permanent damage/impairment) the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was also no other harm or negative effect to the patient reported due to the prolonged anaesthesia of 45 min.There were further no other remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and screws were placed in the patient's spine in a different path and position than intended/desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of 3 of the 6 k- wires and spine screws placed with brainlab navigation involved was detected by the surgeon before finalizing the surgery, and both, k-wires and the screws, were corrected to their intended positions with navigation at the very same surgery.Although there was no actual/permanent harm resulting, there was a direct risk of critical harm to the patient (for e.G.Permanent damage/impairment), because of the deviating placements affecting the nerves at l2 and l3 and an increased risk to the intervertebral discs at l2 and l3 and non-removal of the screws placed in a different location than intended with brainlab navigation involved would potentially have led to a resulting critical/serious harm to the patient (for e.G.Permanent damage/impairment) the final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was also no other harm or negative effect to the patient reported due to the prolonged anaesthesia of 45 min.There were further no other remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of brainlab technical investigation and the information provided by the hospital, it can be concluded that the root cause for the deviating pilot holes and k-wires placed with the aid of navigation followed by non-navigated screws at left l2-l4 (8-3 mm at entry and 9-16mm at target) is a combination of: an inaccurate anatomy registration of the c-arm scan to the navigation due to defective/damaged marker sphere(s) on the c-arm reference array, that must have become damaged at the user's mounting procedure of the marker spheres.During hardware checks by brainlab representative, an inaccuracy of the scanner calibration of up to 3.5 mm could be recreated.Exchange of the marker spheres resolved the inaccuracy.Further the user reportedly also observed an inaccuracy of the c-arm scan registered to navigation of approximately 2-3mm (specifically on left side) during the mandatory accuracy verification at this surgery.Relative movement of the vertebra (specifically l3 and l4) in relation to the reference array due to surgical forces (screw placement) applied to the anatomy.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.In this case, a caudal shift in the anatomy between the navigated and confirmation scans is observed upon fusing the data sets (specifically at l3 and l4) which increases as distance from fixation anatomy (from l2) increases.To a lesser extent movement of the patient reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation of the array by the user, not as required by brainlab, and/or inadvertent forces applied to the array.In this case, the array movement warning was displayed during the right-side instrumentation and displayed again shortly after dismissing during left-side instrumentation.Additionally, screenshots collected by the software display the drill guide within the teeth of the clamp and within bone during left-side instrumentation, indicative of potential array movement.Relative movement of the reference array after registration disrupts the coordinate system established during registration, and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated for by the navigation software.Apparently, an approximate deviation of 2-3mm between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was recognized by the user prior to the deviating invasive actions with the appropriate and necessary navigation accuracy verification of the anatomy registration.However, the increased inaccuracy due to reasons discussed above was not detected with the appropriate and necessary navigation accuracy verification throughout the surgery, and at any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to the customer.

Brand Name
Spine & Trauma 3D Navigation
Common Device Name
Orthopedic Stereotaxic Instrument
Manufacturer (Section D)
Brainlab SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
Brainlab SE
olof-palme-strasse 9
munich, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-strasse 9
munich, 81829
GM   81829
MDR Report Key25851324
Report Number8043933-2026-00049
Device Sequence Number5167391
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW v. 1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2026
Supplement Date Received by Manufacturer06/18/2026
Initial Report FDA Received Date07/17/2026
Supplement Report FDA Received Date07/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown